Alert archive / Alabama / Wind Advisories in 2023
Wind Advisory 11, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Mar 31, 2023, 2:22 AM CDT for 22 counties in Alabama. It took effect at Mar 31, 2023, 7:00 PM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 2:22 AM CDT (07:22 UTC)
- In effect from
- Mar 31, 2023, 7:00 PM CDT
- Expired
- Apr 1, 2023, 7:00 PM CDT
- In force
- 24 hr
- Issued by
- NWS Birmingham, AL
All 22 counties
Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703 WWUS74 KBMX 310722 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 222 AM CDT Fri Mar 31 2023 ALZ011>013-022-023-311800- /O.NEW.KBMX.WI.Y.0011.230401T0000Z-230401T0900Z/ Marion-Lamar-Fayette-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Carrollton, and Tuscaloosa 222 AM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT SATURDAY... * WHAT...South winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa Counties. * WHEN...From 7 PM this evening to 4 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ014-015-017>021-024>029-311800- /O.NEW.KBMX.WI.Y.0011.230401T0000Z-230401T1800Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 222 AM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM CDT SATURDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected through 4 AM. Northwest winds 10 to 20 mph with gusts up to 40 mph expected after sunrise through early Saturday afternoon. * WHERE...Portions of north central and north eastern Alabama. * WHEN...From 7 PM this evening to 1 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
147 WWUS74 KBMX 311645 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1145 AM CDT Fri Mar 31 2023 ALZ011>013-022-023-010300- /O.CON.KBMX.WI.Y.0011.230401T0000Z-230401T0900Z/ Marion-Lamar-Fayette-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Carrollton, and Tuscaloosa 1145 AM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT SATURDAY... * WHAT...South winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa Counties. * WHEN...From 7 PM this evening to 4 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ014-015-017>021-024>029-010300- /O.CON.KBMX.WI.Y.0011.230401T0000Z-230401T1800Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 1145 AM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM CDT SATURDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected through 4 AM. Northwest winds 10 to 20 mph with gusts up to 40 mph expected after sunrise through early Saturday afternoon. * WHERE...Portions of north central and north eastern Alabama. * WHEN...From 7 PM this evening to 1 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
949 WWUS74 KBMX 312034 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 334 PM CDT Fri Mar 31 2023 ALZ011>013-022-023-010800- /O.CON.KBMX.WI.Y.0011.230401T0000Z-230401T0900Z/ Marion-Lamar-Fayette-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Carrollton, and Tuscaloosa 334 PM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT SATURDAY... * WHAT...South winds 15 to 20 mph with gusts 35 to 40 mph expected. * WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa Counties. * WHEN...From 7 PM this evening to 4 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ014-015-017>021-024>029-010800- /O.CON.KBMX.WI.Y.0011.230401T0000Z-230401T1800Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 334 PM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM CDT SATURDAY... * WHAT...Southwest winds 10 to 20 mph with gusts 35 to 40 mph expected through 4 AM. Northwest winds 10 to 20 mph with gusts 35 to 40 mph expected after sunrise through early Saturday afternoon. * WHERE...Portions of north central and north eastern Alabama. * WHEN...From 7 PM this evening to 1 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
505 WWUS74 KBMX 010538 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1238 AM CDT Sat Apr 1 2023 ALZ011>013-022-023-011100- /O.EXT.KBMX.WI.Y.0011.000000T0000Z-230401T1100Z/ Marion-Lamar-Fayette-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Carrollton, and Tuscaloosa 1238 AM CDT Sat Apr 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... * WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa Counties. * WHEN...Until 6 AM CDT early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ014-015-017>021-024>029-011300- /O.EXT.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 1238 AM CDT Sat Apr 1 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph. through the morning. Winds will shift to the west by the afternoon and continue to gust around the same speeds. * WHERE...Portions of north central and north eastern Alabama. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
410 WWUS74 KBMX 011141 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 641 AM CDT Sat Apr 1 2023 ALZ014-015-017>021-024>029-020000- /O.CON.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 641 AM CDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 10 to 20 mph with gusts up to 40 mph. * WHERE...Portions of north central and north eastern Alabama. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
901 WWUS74 KBMX 011945 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 245 PM CDT Sat Apr 1 2023 ALZ011>013-022-023-020000- /O.NEW.KBMX.WI.Y.0012.230401T1945Z-230402T0000Z/ Marion-Lamar-Fayette-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Carrollton, and Tuscaloosa 245 PM CDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Marion, Lamar, Fayette, Pickens and Tuscaloosa Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles should exercise caution especially when driving in the north or south direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ030>032-034-020000- /O.EXA.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/ Sumter-Greene-Hale-Bibb- Including the cities of Livingston, Eutaw, Greensboro, Moundville, and Centreville 245 PM CDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 15 to 20 mph with gusts up to 35 mph. * WHERE...Sumter, Greene, Hale and Bibb Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles should exercise caution especially when driving in the north or south direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ014-015-017>021-024>029-020000- /O.CON.KBMX.WI.Y.0011.000000T0000Z-230402T0000Z/ Winston-Walker-Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson- Shelby-St. Clair-Talladega-Clay-Randolph- Including the cities of Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 245 PM CDT Sat Apr 1 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 10 to 20 mph with gusts up to 45 mph. * WHERE...Portions of north central and north eastern Alabama. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles should exercise caution especially when driving in the north or south direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 31, 1:07 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 31, 1:07 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 107 AM CDT Fri Mar 31 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Friday) Issued at 1137 AM CDT THU MAR 30 2023 High pressure will weaken and move east while a low pressure system moves towards the Ohio Valley through the Great Plains. The area will be under southwest flow between these two systems with plenty of warm air and moisture advection through the short term. Winds today will be breezy...and increase by Friday morning with gusts between 25 and 30 mph as a pressure gradient increases and a strong mid level jet moves across the MS/northern AL axis. Moisture will increase with this southwest flow in place and clouds will slowly increase overnight and through the day on Friday. A warm front will lift north beginning early morning Friday. Light rain is possible...mainly in northern Alabama through the early morning. Through the day...the light rain will slowly drift eastward through much of the northern counties in the area. By afternoon...a small amount of instability is present with thunderstorms possible. High temperatures today will be in the 70s which is several degrees above normal for this time of year. Tonight...the low will be mild with low to mid 50s expected. Friday the high temperature will be up to 10 degrees above normal in the upper 70s to lower 80s. 24 && .LONG TERM... (Friday night through next Wednesday) Issued at 331 PM CDT THU MAR 30 2023 A line of severe thunderstorms is expected to enter the region Friday evening ahead a cold front. The line of storms is associated with a strong upper-level trough moving over the Upper Mississippi Valley as an accompanying surface low passes through the Upper Midwest. The line of severe thunderstorms should enter northwestern Central Alabama by 11 PM Friday night, although a stray thunderstorm could potentially arrive ahead of the line. The timing was adjusted slightly on the front end, from 9 PM to 10 PM, as confidence is higher in the arrival of the system closer to the 10-11 PM timeframe. The overall thinking regarding the threats and the evolution of the system into Saturday morning hasn't changed from the previous cycle, with decent wind profiles and CAPE values edging above 700 J/kg. The greatest severe threat should remain across the northwestern counties and into North Alabama, where tornadoes, hail, and damaging wind gusts can be anticipated within a QLCS structure. The severe threat should gradually decrease as the system moves southeast of the I-20 corridor, although strong to severe thunderstorms cannot be ruled out southeast of I-20 during the morning hours Saturday. Conditions will be much calmer Saturday, with clearing skies. High temperatures will be near 80 on Saturday and in the 70s Sunday before warming drastically next week. Rain chances return Monday and again Wednesday into Thursday as we look toward another potential severe event. At this time, confidence is too low with significant model spread on the evolution and timing of this system to introduce any official mention of a severe threat. 12 Previous long-term discussion: (Friday night through Wednesday) Issued at 355 AM CDT THU MAR 30 2023 Friday night through Wednesday. Severe storms will be ongoing in northern Mississippi Friday evening as a powerful 500 mb trough moves across the Middle and Upper Mississippi River Valley. An isolated supercell storm could develop ahead of the main corridor of activity and reach our northwestern counties by 9 PM. Storm coverage should increase by midnight just ahead of a surface pressure trough. Gradual height falls should support a severe weather threat extending down to the I-20 corridor, where semi-discrete or line-embedded supercells and bowing segments may occur. When correcting for erroneous cooling of the boundary layer, forecast soundings show MLCAPE of 800-1200 J/kg with relatively large curved hodographs as south- southwest surface winds veer to the west at 500 mb. This will support a threat for a few tornadoes, damaging winds, and large hail. A strong (EF-2 or greater) tornado appears possible in the very far northwest corner of our forecast area. As the upper-level support becomes displaced from Alabama, surface winds will veer after 4 AM Saturday, and the severe weather threat should decrease gradually decrease south of I-20 through 7 AM. The second half of Saturday will be drier and increasingly sunny as the cold front and associated rain moves into Georgia and Florida. Our next chance of rain could come on Monday due to warm/moist advection ahead of yet another powerful weather system taking shape across the Mississippi Valley on Tuesday and Wednesday. Right now the brunt of this system appears aimed to our north, and confidence is too low for any mention of severe storms in our products. 87/Grantham && .AVIATION... (06Z TAFS) Issued at 1239 AM CDT FRI MAR 31 2023 VFR conditions for the next 18 hours as high pressure slowly exits the area and the next storm system moves. With the high pressure in place at the surface and an upper level disturbance moving through there are currently some areas that LLWS is just barely an impact but did go ahead and include through 12/14z. During the morning, there could be a shower or two, but the majority should be north. Winds increase across the north after 00z ahead of the rain and storms that will move through the north through the end of this cycle. 16 && .FIRE WEATHER... Humidity levels will be on the rise today with Min RH values of 45 to 60 percent. 20 ft winds will be around 10 to 12 mph this afternoon and increase even more after dark. A chance for light scattered showers will begin in the morning across the far northern counties. The bigger story will be tonight after dark as a line of showers and storms move through overnight and into Saturday morning. Dry again Saturday night into Sunday. Min Rh values on Saturday afternoon will range from 25 to 35 percent. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 78 61 79 42 / 30 100 20 0 Anniston 80 64 79 44 / 10 100 30 0 Birmingham 80 64 79 45 / 20 100 20 0 Tuscaloosa 81 64 81 46 / 20 100 10 0 Calera 80 65 80 46 / 10 100 30 0 Auburn 80 66 81 48 / 0 50 90 0 Montgomery 83 69 83 49 / 10 70 90 0 Troy 83 69 83 50 / 0 20 90 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....12 AVIATION...16
Hazardous weather outlook, Mar 30, 9:00 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 900 PM CDT Thu Mar 30 2023 ALZ011>015-017>050-010500- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 900 PM CDT Thu Mar 30 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are possible for a portion of central Alabama, roughly northwest of a line from Montgomery to Auburn, Friday evening into early Saturday morning. Threats include tornadoes, damaging winds, and quarter size hail. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Friday evening into Saturday morning.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.